Missouri, 2022

Winter Storm and Extreme Cold in Missouri, December 22 to 24, 2022

December 22 to 24, 2022 · NWS PAH · 22 events in 11 counties and zones

A powerful cold front swept through the region, with wind chills dropping to 20 to 30 below zero. These were the coldest wind chills observed in over 25 years across the region.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A powerful cold front swept through the region, with wind chills dropping to 20 to 30 below zero. These were the coldest wind chills observed in over 25 years across the region. Paducah, KY dropped down to a -21 wind chill, which was the coldest since February 3, 1996. The most extreme wind chills were from the evening of the 22nd to the morning of the 23rd, but wind chills as late as the morning of December 24th were often below minus 10. Actual air temperatures only reached the single digits above zero on the 23rd, which followed morning lows around 5 below. Peak wind gusts of 35 to 50 mph were observed during this event as well. The peak gust at Cape Girardeau was 44 mph on the evening of the 22nd. Some power outages were reported in Cape Girardeau, where a power line was down and a substation transformer caught fire. The extreme cold was indirectly responsible for a number of structure fires caused by supplemental heating sources, such as space heaters. There were numerous reports of frozen water pipes that burst and flooded homes and other buildings. In Cape Girardeau, an underground 6-inch water main burst, causing a loss of water pressure to a neighborhood. Another water main break occurred in Jackson. There were reports of frozen water meters in Cape Girardeau. On top of the extreme cold, one to three inches of snow fell. The highest amounts were generally along and south of a line from Van Buren in Carter County through Greenville in Wayne County to Benton in Scott County, where around 3 inches fell. Snowfall amounts elsewhere were from 1 to 2 inches. This snow and the accompanying flash freeze heavily impacted travel across the region. Despite relatively light traffic, there were numerous traffic mishaps. The Missouri Highway Patrol in southeast Missouri responded to 80 stranded motorists, 33 non-injury crashes, and 4 injury crashes during the winter storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 10:25 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 22, 10:25 AM CST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1025 AM CST Thu Dec 22 2022

.UPDATE...
Issued at 1025 AM CST Thu Dec 22 2022

Upgraded the entire area to a Winter Storm Warning. Timing remains
the same. The models have come in line with QPF on the order of
0.25 to 0.40 many areas, maybe a little less SEMO and along the
KY/TN border. Given current forecast ratios, we are concerned not
only with a little more snow falling, but the significant overall
impacts for the time of day (afternoon and evening travel),
holiday travelers through the region. This will be a brutal cold
airmass. Additionally visibilities will be reduced across the
region as west to northwest winds 15 to 25 mph with gusts 35 to
40 mph develop.

Overall, the storm is intensifying over the region. Was concerned
yesterday we may see a lightning strike or two given steepening
lapse rates. Low and behold the HRRR now shows there is lightning
potential.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 341 AM CST Thu Dec 22 2022

Headlines:

1. Winter Weather Advisory and Wind Chill Warning remains in effect
for the entire region. Forecast is on track for light snowfall,
strong winds and dangerous cold temperatures.

2. Moderate to high confidence in accumulation between 1 to 3 inches
of snow. Locally up to 4 inches is possible. The higher end of the
range is now favored over SW Indiana with the lower end over SEMO.

3. Sustained WNW winds between 20 to 25 mph with gusts up to 35 to
40 mph is expected from late Thursday through the day Friday. Strong
winds will cause blowing and drifting snow Thursday night which will
result in poor visibility and brief near white-out conditions at
times. Travel impacts are likely.

4. Arctic airmass will cause life-threatening wind chill values
between -20 to -30 Friday morning and -10 to -20 Saturday morning.
Freeze-up potential is still a concern Thursday afternoon into
Thursday evening as any wet surfaces left untreated will quickly
turn to ice due to temperatures plummeting below freezing.

Technical Discussion:

A large storm system is on track to bring snow, strong winds and
dangerous cold temperatures. From a synoptic perspective, the next
24 hours will be quite extreme in terms of hazardous weather
conditions as a large trough ejects across the Plains and provides
robust ascent over our FA. In the meantime, areas of drizzle and
light rain showers will increase in coverage through this morning as
warm moist advection between 950-800 mb increases in the column due
to southerly flow. High temps in the upper 30s and lower 40s will
certainly not last long. As an arctic cold front begins to
approach SEMO around midday, pcpn will become steadier causing
rain to transition over to snow before quickly reaching locations
east of the Ohio River by early Thursday evening. Snow will then
be quick to taper off from west to east before ending in all
locations by midnight as low pressure quickly deepens across the
Ohio Valley and causes an increase in cyclonic flow.

Overall, deterministic models remain in good agreement this morning
on accumulations of 1 to 3 inches of snow for our FA. A winter
weather advisory remains in effect for the entire CWA as hazardous
travel conditions are expected. One minor change to the forecast
includes slightly less QPF in SEMO and slightly more across SW
Indiana as the 0z CAMs are hinting at some mesoscale banding
potential. The reason for this is due to slightly more backed sfc
winds over Indiana which will cause an increase in sfc
convergence. Combined with a trough that will be more negatively
tilted, could certainly see a scenario where a narrow heavier band
produces locally higher amounts up to 4 inches in a few locations
near Evansville and Owensboro. Despite some fracturing due to
strong winds in the column which continues to be one limiting
factor in snow growth, BUFKIT soundings show increasing omega
through the DGZ as the front moves more east. The increase in lift
due to strong frontogenesis will result in snow ratios peaking
between 16:1 to 17:1 across our region. The 0z HREF is indicating
a 1-2 hour period after fropa where snowfall rates may exceed 1
inch per hour rates!

The next concern is the wind as sustained WNW winds between 20 to 25
mph with gusts up to 35 to 40 mph will occur after fropa from late
Thursday through Friday as a very tight pressure gradient occurs on
the back side of a deepening low pressure over the Ohio Valley. As
of right now, still looks like we stay mainly below Wind Advisory
criteria, but certainty a rouge gust or two above 40 mph is not out
of the question. Did make some adjustments to the wind grids as we
will likely see winds a bit stronger than what is progged by the NBM
given robust momentum transfer in the boundary layer. These strong
winds will lead to blowing and drifting snow Thursday night and
could even cause brief near white-out conditions. Certainly use
extra cautions when traveling as the aformentioned snowfall rates in
heavier snow bands will also contribute to poor visibility.

Otherwise, the extreme arctic airmass behind the front remains the
biggest weather headline. A very tight baroclinic gradient along the
front will lead to temps plummeting below freezing over a very short
period of time as fropa occurs on Thursday. The freeze-up potential
remains a concern on roadways as any wet surfaces will quickly
become ice if left untreated. With that said, dangerous life-
threatening wind chill values between -20 to -30 are now expected
Friday morning and -10 to -20 Saturday morning. Low temps Thursday
night will be 0 to -6 degF and 5 to 0 degF Friday night. High temps
will certainly not be pleasant on Friday as temps struggle into the
upper single digits and lower teens due to prevailing CAA. Saturday
high temps will begin to moderate with highs in the mid teens to
lower 20s.

As low pressure moves further away into Quebec on Friday, models are
hinting at some lingering moisture around 850 mb that could cause a
few flurries or even some light snow showers to develop into Friday
night. Did not include any mention in the grids at this time due to
low confidence, but will certainly be something to watch for given
the strong vort that will still be located near our region. On
Saturday, 500 mb heights will begin to gradually rise as sfc high
pressure moves southward into the central CONUS from Manitoba. As a
result, dry but breezy conditions are expected to end the forecast
period on Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 341 AM CST Thu Dec 22 2022

The main concern in the extended portion of the forecast will be the
potential for a light snow event Sunday night into Monday and then a
gradual warming trend for next week.

A surface ridge will be in control of the weather across the Quad
State for Saturday night into Sunday before shifting off to the east
Sunday night into Monday. Aloft, a broad troughing pattern is
expected to remain in place across much of the eastern CONUS. The
time period for greatest weather impacts will be late Sunday night
into Monday morning as a quick-moving clipper system drops southeast
through the area. Models are in good agreement on the mid to upper-
level pattern; however, there are some differences with the surface
reflection of trough/shortwave. The EC closes off a surface low and
brings it nearly overhead by late Monday morning, while the GFS
doesn't really show much of a surface feature with the systems.
Either way, it does look like a chance of snow across most of the
Quad State area for the late Sunday night through Monday time
period. The current forecast will only have light snow amounts, but
the details will need to be ironed out over the next few days. It
should become a bit more clear after this first (bigger system)
moves through today. Highs will generally be in the mid 20s to
around 30 Sunday into Monday. Lows will be in the single digits
above zero Saturday night before warming into the teens for Sunday
night.

The rest of the extended forecast, heights will begin to
moderate/rise across the area toward the middle to end of next week.
This will allow for a trend toward normal to slightly above normal
temperatures. The next weather maker doesn't really arrive until the
very end of this forecast period (Wed/Thurs of next week), bringing
in a chance for rain showers. This is really beyond the
predictability horizon (with differing model solutions); therefore,
have stuck closely to the blend of models for that time period.
Highs are forecast to be in the 30s for Tuesday before warming well
into the 40s on Wednesday.

&&

.AVIATION...
Issued at 546 AM CST Thu Dec 22 2022

Still looking at a potent winter storm system pushing through the
Quad State this afternoon and evening. A few showers or drizzle
will drift through the TAF sites early in this issuance; however,
the precipitation will become more steady through mid to late
morning. MVFR/IFR conditions can be expected through late tonight;
however, the heaviest snow and blowing snow could result in LIFR
conditions this afternoon and evening. Kept a tempo in for the
most likely impact time period with snowfall rates possibly
reaching 1 inch per hour. Improving conditions can be expected
with respect to ceilings and visibility overnight into early
Friday morning. Gusty winds will remain an issue through this TAF
period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 9 PM CST this evening for ILZ075>078-
     080>086-088-089-092-093.

     Wind Chill Warning from 6 PM this evening to noon CST Friday for
     ILZ075>078-080>094.

     Winter Storm Warning from 2 PM this afternoon to midnight CST
     tonight for ILZ087-090-091-094.

MO...Winter Storm Warning until 9 PM CST this evening for MOZ076-086-
     087-100-107>112-114.

     Wind Chill Warning from 6 PM this evening to noon CST Friday for
     MOZ076-086-087-100-107>112-114.

IN...Wind Chill Warning from 6 PM this evening to noon CST Friday for
     INZ081-082-085>088.

     Winter Storm Warning from 2 PM this afternoon to midnight CST
     tonight for INZ081-082-085>088.

KY...Wind Chill Warning from 6 PM this evening to noon CST Friday for
     KYZ001>022.

     Winter Storm Warning from 2 PM this afternoon to midnight CST
     tonight for KYZ001>022.

&&

UPDATE...CN
SHORT TERM...DW
LONG TERM...KC
AVIATION...KC
Hazardous weather outlook, Dec 22, 11:35 AM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1135 AM CST Thu Dec 22 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1135 AM CST Thu Dec 22 2022 /1235 PM EST Thu Dec 22 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Winter Storm Warning and Wind Chill Warning are both in effect for
the winter storm and cold forecast to affect the area. Refer to the
Winter Weather Message product as well as the Decision Support
Packet for details. This will be a high impact event.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Chill Warning is in effect for the entire forecast area
through Friday. Refer to the Warning for details.

.SPOTTER INFORMATION STATEMENT...

Any snowfall or flash freeze reports will be greatly appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 extreme cold/wind chill, 8 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Butler

When
December 22, 2:00 PM CST to 8:00 PM CST
Where
Butler forecast zone
Reported by
Trained Spotter
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Winter Storm, Carter

When
December 22, 2:00 PM CST to 8:00 PM CST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Winter Storm, Ripley

When
December 22, 2:00 PM CST to 8:00 PM CST
Where
Ripley forecast zone
Reported by
Trained Spotter
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Winter Storm, Stoddard

When
December 22, 2:00 PM CST to 8:00 PM CST
Where
Stoddard forecast zone
Reported by
Trained Spotter
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 22, 2:00 PM CST to 8:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Winter Weather, Bollinger

When
December 22, 2:00 PM CST to 8:00 PM CST
Where
Bollinger forecast zone
Reported by
Trained Spotter
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Winter Storm, Mississippi

When
December 22, 3:00 PM CST to 9:00 PM CST
Where
Mississippi forecast zone
Reported by
Trained Spotter
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Winter Storm, New Madrid

When
December 22, 3:00 PM CST to 9:00 PM CST
Where
New Madrid forecast zone
Reported by
Trained Spotter
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
December 22, 3:00 PM CST to 9:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Winter Weather, Cape Girardeau

When
December 22, 3:00 PM CST to 9:00 PM CST
Where
Cape Girardeau forecast zone
Reported by
Trained Spotter
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
December 22, 3:00 PM CST to 9:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Bollinger

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Bollinger forecast zone
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Butler

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cape Girardeau

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Carter

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Carter forecast zone
Reported by
AWOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mississippi

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, New Madrid

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Perry

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ripley

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Ripley forecast zone
Reported by
AWOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Scott

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Stoddard

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Stoddard forecast zone
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wayne

When
December 22, 6:00 PM CST to December 24, 11:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064822, 1064823, 1064826, 1064828, 1064829, 1064830, 1064824, 1064825, 1064827, 1064831, 1064832, 1064880, 1064881, 1064882, 1064883, 1064884, 1064885, 1064886, 1064887, 1064888, 1064889, 1064890.